Forums


Prevention Medications

Amitriptyline and hair loss?

  • By carnivorouspearl

    I’ve been taking elavil(amitriptyline) for a little over a year. I’m currently taking 150mg each day. It has been effective in reducing my migraine days and associated symptoms, but I’m sure anyone else who has taken it knows that it does have its side effects. I’m curious as to whether anyone else has experienced hair loss as a side effect of amitriptyline. I’ve lost a noticeable amount of hair in the past year or so, and currently have bald patches on parts of my scalp. My scalp has also become very sensitive to shampoos/conditioners/hair products.

    Initially I attributed the hair loss to several other medications I had been on, but upon cessation it lingered. I then thought diet was to blame, then stress etc… I recently read that hair loss is a ‘rare’ side effect of amitriptyline, but I’ve seen little from others having experienced it.

    So, if anyone has any input, I’d appreciate it!

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Yes, in rare cases Elavil can cause hair loss. I personally was on Topamax for years and that started to cause hair loss for me. Sometimes Inderal and Depakote can cause it too.

    http://www.everydayhealth.com/hair-loss/medications-that-can-cause-hair-loss.aspx

    Taking zinc and selenium on a daily basis will help. I even used Rogaine for a while. It took about
    6-9 months for me to notice that my hair was significantly growing back. You should talk to your doctor about coming off of Elavil and finding a better substitute.

    I feel your pain, this sucks.
    -Katie
    Migraine.com Moderator

    Reply Created with Sketch. reply
  • By carnivorouspearl

    I, too, experienced hair loss on depakote and topomax, not fun. I will definitely report the side effect to my doctor. I’m doubtful that there is a better substitute as amitriptyline has been the only medication I have tried that has significantly reduced my symptoms. We have been experimenting with medications for about 4 years now.

    I have taken selenium and zinc, aswell as inositol, but have not been consistent with it. I will certainly get back to taking them!

    Reply Created with Sketch. reply